Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 66, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2008, 7:57 PM CDT for Hamilton County, Hardin County, Iowa. It was in force for 63 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 7:57 PM CDT (00:57 UTC)
- Expired
- May 25, 2008, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hamilton County, IA, Hardin County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:00 PM CDT | HAIL 1 | Randall, IA | NICKEL TO QUARTER SIZE HAIL AND 50 MPH WINDS IN RANDALL. |
| May 25, 8:04 PM CDT | HAIL 0.75 | 6 Ene Story City, IA | |
| May 25, 8:23 PM CDT | HAIL 0.88 | 3 Sw New Providence, IA | PROVIDENCE REPORTS NICKEL SIZED HAIL. |
| May 25, 8:25 PM CDT | TSTM WND DMG | 2 W New Providence, IA | ROOF DAMAGE DUE TO SEVERE WINDS |
| May 25, 8:26 PM CDT | TSTM WND DMG | 5 Nne Mccallsburg, IA | DAMAGE TO A BUILDING. |
| May 25, 8:27 PM CDT | HAIL 0.25 | 4 Ssw New Providence, IA | SW NORHT PROVIDENCE REPORTS QUATER SIZED HAIL AND INTERSECTION OF F67 AND D65. |
| May 25, 8:30 PM CDT | HAIL 1.75 | 4 Sw Hubbard, IA | |
| May 25, 8:34 PM CDT | HAIL 1.75 | 2 S New Providence, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
| May 25, 7:54 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 260057 SVRDMX IAC079-083-260200- /O.NEW.KDMX.SV.W.0066.080526T0057Z-080526T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 757 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA... SOUTHERN HARDIN COUNTY IN CENTRAL IOWA... * UNTIL 900 PM CDT. * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RANDALL...OR 37 MILES SOUTHEAST OF FORT DODGE...AND MOVING NORTHEAST AT 22 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RADCLIFFE BY 815 PM CDT... HUBBARD BY 835 PM CDT... NEW PROVIDENCE BY 845 PM CDT... NEW PROVIDENCE BY 850 PM CDT... ELDORA BY 900 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4241 9308 4221 9308 4221 9369 4230 9369 TIME...MOT...LOC 0057Z 247DEG 19KT 4223 9354 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:38 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 25, 3:38 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN MAY 25 2008 .DISCUSSION... FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70 DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH 50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE. THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL REMAIN IN PLACE. THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO DETERMINE ANY SEVERE POTENTIAL AT THIS POINT. AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK. && .AVIATION...25/18Z LOW STRATUS DECK PERSISTED THROUGH MUCH OF THE MORNING HOURS IN CENTRAL IOWA. BY 18Z...EXPECT ST GO THIN AND DISSIPATE. CDFRONT MOVG INTO NW IA THIS AFTERNOON SHOULD BE THE FOCUS FOR TSTM DEVELOPMENT. WL FORECAST 3-4 HOUR TSTM PERIOD IN THE TAF/S AT THE MOST LIKELY TIMES. IN TIMES WHERE TSTMS ARE STILL PSBL WILL US VCTS IN TAFS. FRONTAL BOUNDARY SHOULD BE IN SRN IA/NRN MO BY END OF FCST PD SHIFTING THE TSTM CHANCES SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && AVIATION...JOHNSON SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT SUN MAY 25 2008 IAZ044>050-057>062-070>075-081>086-092>097-261345- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY. IAZ004>007-015>017-023>028-033>039-261345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.
In the hours before
Local storm report, May 25, 6:27 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TORNADO 3 N DUNKERTON 42.61N 92.16W
05/25/2008 BLACK HAWK IA TRAINED SPOTTER
DAMAGE TO A FARMHOUSE AND OUTBUILDINGS. TREES AND POWER
LINES DOWN. TIME ESTIMATED.
&&
RKLocal storm report, May 25, 6:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 6 SE OSCEOLA 40.97N 93.70W
05/25/2008 CLARKE IA TRAINED SPOTTER
&&
BFLocal storm report, May 25, 6:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 SE OSCEOLA 41.01N 93.75W
05/25/2008 CLARKE IA AMATEUR RADIO
TORNADO REPORTED SOUTHEAST OF OSCEOLA AT 270TH STREET.
&&
RKLocal storm report, May 25, 6:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 6 S JANESVILLE 42.56N 92.46W
05/25/2008 BLACK HAWK IA NWS EMPLOYEE
NUMEROUS RECREATIONAL VEHICLES AT DEALERSHIP DESTROYED.
LIKELY STRAIGHT LINE WIND DAMAGE.
&&
RKLocal storm report, May 25, 7:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 6 E AUDUBON AIRPORT 41.72N 94.80W
05/25/2008 E0.88 INCH AUDUBON IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, May 25, 7:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 5 E YALE 41.78N 94.26W
05/25/2008 E1.75 INCH DALLAS IA EMERGENCY MNGR
AT SPRINGBROOK STATE PARK.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 45 min |
| May 25, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| May 25, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Story | 52 min |
| May 25, 7:44 PM CDT | Tornado Warning | DMX | Guthrie | 46 min |
| May 25, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 40 min |
| May 25, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| May 25, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 40 min |
| May 25, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
| May 25, 8:16 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall, Story | 44 min |
| May 25, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 33 min |
| May 25, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Taylor, Union | 46 min |
| May 25, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 46 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 44 min |
| May 25, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk, Warren | 51 min |
| May 25, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 47 min |
| May 25, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 44 min |
| May 25, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union, Warren | 51 min |
| May 25, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison, Polk | 39 min |
| May 25, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 50 min |
| May 25, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 46 min |
| May 25, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 44 min |
| May 25, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 44 min |
| May 25, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 48 min |
| May 25, 9:59 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Polk, Story | 46 min |
| May 25, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 42 min |
| May 25, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 48 min |
| May 25, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| May 25, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 40 min |
| May 25, 10:21 PM CDT | Flash Flood Warning | DMX | Tama | 113 min |
| May 25, 10:35 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 40 min |
| May 25, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 36 min |
| May 25, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 42 min |
| May 25, 10:52 PM CDT | Tornado Warning | DMX | Poweshiek | 23 min |
| May 25, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.